Alert archive / Arkansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 22, NWS Little Rock, AR

April 4, 2003Polk County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at Apr 4, 2003, 6:42 PM CST for Polk County, Arkansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 4, 2003, 6:42 PM CST (00:42 UTC)
Expired
Apr 4, 2003, 7:05 PM CST
In force
23 min
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Polk County, AR

The radar

The Western Arkansas radar (KSRX), 90 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 0.7 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2003-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 871 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2003-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
871 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
744 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.9
Supercell composite
4.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 3:27 PM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Apr 4, 3:27 PM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
327 PM CST FRI APR 4 2003

MAIN CONCERN IS THUNDERSTORM DEVELOPMENT THIS EVENING AND SEVERE
POTENTIAL.

LOW 60 DEWPOINTS CONTINUE TO ADVECT INTO CENTRAL AND SOUTHWEST
ARKANSAS FROM TEXAS AHEAD OF THE COLD FRONT POISED TO MOVE THROUGH
ARKANSAS. THE FRONT IS CURRENTLY JUST ENTERING NORTHWEST ARKANSAS.
ISOLATED SHOWERS ARE NOTED ACROSS THE NORTHWEST AND SOUTH PARTS OF
THE CWA ON KLZK RADAR. THE SHOWERS CONTINUE TO MOVE EAST NORTHEAST
AT 30 MPH.

LI-S HAVE CONTINUED TO FALL ALL DAY AS DEWPOINTS HAVE INCREASED.
CROSS SECTIONS SHOW MOISTURE MAINLY FROM 700MB DOWN. VERY DRY
AIR IS LOCATED ABOVE THIS LEVEL AND VERTICAL MOTION IS MARGINAL.
SOME CLOUDS HAVE BECOME BROKEN ACROSS THE AREA PER OBS AND SATELLITE
IMAGERY. THE NEXT 3-4 HOURS WILL BE CRITICAL IN SEVERE THUNDERSTORM
DEVELOPMENT. SURFACE WINDS ARE STRONG AHEAD OF THE FRONT. THE MAIN
THREAT WOULD BE STRONG WINDS OR HAIL.

THE NEXT COLD FRONT WILL MOVE THROUGH ON SUNDAY AND THIS FRONT LOOKS
MORE IMPRESSIVE THAN THE CURRENT ONE. ETA AND GFS CROSS SECTIONS
AGREE ON STRONG VERTICAL MOTIONS WITH ABUNDANT MOISTURE...THOUGH THE
GFS IS A BIT MORE DRY. WILL NEED TO WATCH FOR SEVERE STORMS ON
SUNDAY AS WELL. THIS FRONT SHOULD EXIT THE AREA SUNDAY NIGHT.

MONDAY THROUGH WEDNESDAY LOOKS TO BE DRY WITH HIGH PRESSURE IN
PLACE. AN UPPER LEVEL LOW MOVES THROUGH THE AREA ON THURSDAY TO
BRING A CHANCE OF SHOWERS AND THUNDERSTORMS. FRIDAY SHOULD BE DRY.

WILL STAY CLOSE TO THE MAV TEMPERATURES.

.LZK...NONE.

51
Hazardous weather outlook, Apr 4, 3:27 PM CST, 3 hours 15 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-051100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
327 PM CST FRI APR 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING.

A COLD FRONT WILL CONTINUE TO SWEEP SOUTHEAST THROUGH
ARKANSAS...REACHING EXTREME SOUTHEAST PORTIONS OF THE STATE BY LATE
TONIGHT. THIS BOUNDARY WILL BE A FOCUS FOR THUNDERSTORM DEVELOPMENT.
FORECAST TEMPERATURE AND WIND PROFILES SUGGEST DAMAGING WIND GUSTS
AND LARGE HAIL WILL BE POSSIBLE WITH THE STRONGER STORMS. I

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE COLD FRONT WILL STALL JUST TO SOUTH OF ARKANSAS ON SATURDAY AND
THEN BEGIN TO LIFT BACK NORTHWARD SATURDAY NIGHT AND SUNDAY. SHOWERS
AND THUNDERSTORMS WILL AGAIN BE POSSIBLE OVER THE AREA AT THAT
TIME...WITH A FEW STRONG OR SEVERE STORMS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.

55

In the hours before

Local storm report, Apr 4, 4:55 PM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
455 PM CST FRI APR 04 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0416 PM    6 E BERGMAN               AR   .75 INCH HAIL
04/04/03   BOONE                          HAIL COVERED THE
                                          GROUND. REPORTED BY
                                          MEDIA.

0419 PM    12 NW YELLVILLE           AR   .75 INCH HAIL
04/04/03   MARION

28
Local storm report, Apr 4, 5:44 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
544 PM CST FRI APR 04 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0437 PM    6 N HUNT                  AR   .75 INCH HAIL
04/04/03   JOHNSON                        REPORTED BY STORM
                                          SPOTTER.

28

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 6:19 PM CSTSevere Thunderstorm WarningLZKConway, Pope31 min
Apr 4, 6:47 PM CSTSevere Thunderstorm WarningLZKVan Buren28 min
Apr 4, 7:12 PM CSTSevere Thunderstorm WarningLZKCleburne, Van Buren38 min
Apr 4, 7:46 PM CSTSevere Thunderstorm WarningLZKGarland, Saline44 min
Apr 4, 7:58 PM CSTSevere Thunderstorm WarningLZKIndependence, Sharp37 min
Apr 4, 8:29 PM CSTSevere Thunderstorm WarningLZKSaline46 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.